News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Endocrine Cancers

Question: Post-Thyroid Removal: Widely Fluctuating TSH


 emilybronte - Wed Oct 14, 2009 2:09 pm

Hello,

I hope someone can offer some insight into any possible reasons for my problems. My endocrinologist retired and there are no others here that take my insurance (it used to be excellent but the past few years have been more difficult, and I am now unemployed). My family doctor has been very helpful, as has been my oncologist, but my situation is confusing to me. I see my family doctor again on Monday.

In 1988, as a juvenile, I had very aggressive thyroid cancer (papillary and follicular, mixed) that had infiltrated a lot of my neck. I had a total thyroidectomy and 3 of my 4 parathyroids were removed in a radical neck dissection. I also had radioactive iodine. In 1989, I had a second radical neck dissection because all of the remaining lymph nodes in my neck were badly enlarged. This was benign. I've had a few other surgeries to remove lymph nodes, which are "fibrocystic" but benign.

I was monitored very carefully with full body CT scans and ultrasounds, on a replacement dose of .125 mcg of Synthroid per day, which left me with a high TSH for cancer suppression. My T4 and T3 have basically been normal. These numbers remained 100% stable from 1988 to 2006. I'll return to this, since this is my primary concern now.

But just to be thorough:

I've had a few problems with my health here and there, most significantly, a bad case of polymyoclonus that doesn't seem to be related to my calcium levels. It's managed with alprazolam and a sleeping medication. It seems to be under control.

I also had my gallbladder removed for gallstones discovered while I was pregnant. I've had horrible pain and diarrhea since then after eating and think I have post-gallbladder syndrome, which many other people who have had their gallbladder out that I've spoken to also have. I manage this by avoiding eating fat, although I have very bad cramping pain quite frequently.

I occasionally have atrial fibrillation and have seen a cardiologist. It fluctuates and I have a beta blocker for when it recurs.

Returning to my concern that brings me to this board today:

Since 2006, my thyroid levels (mainly my TSH, but sometimes also my T4) have begun swinging widely without any change in my medication. TSH levels have measured, over the course of weeks, from nearly zero to about 70. Generally they're on the high side these days, which is a shift from the previous situation of being clinically hyperthyroid.

I have absolutely NO thyroid left. Because the shifts were so wide, at first they thought it was a lab error. I began having tests every 4 weeks and my doctor started also tracking my T4. They're both all over the place (although they have yet to actually contradict each other, something that happened slightly once when I was pregnant).

I paid to see an endocrinologist out of pocket about a year ago and had a PET/CT scan, which was normal, but cost 3K. I can't afford that.

The endocrinologist was confused by my test results, especially the TSH levels in the 60's and 70's. She thought perhaps, since I have bouts of diarrhea (maybe from the gallbladder removal) that it was due to bad absorption of the levothyroxine pills. However, I haven't had any diarrhea since then, since I took her suggestion seriously and went on a lower-fat diet.

My most recent four tests, since early summer, showed my TSH at (roughly, from memory) 17, 7, 0, and now 3.6 (the doctor just called and wanted to see me again). My T4 is 1.something.

Also, he tested my vitamin D level and said it was really low. I don't know why he tested it, to be honest.

He also tested my cholesterol since it's been high in the past. It was 248. I am a 102 lb. vegetarian woman in my early 30's who has good nutrition. I've never been able to lower it, and have no idea if it's connected, but thought it worth mentioning.

That's it.

I don't know why these levels are all over the place but I'm having symptoms from them and can tell when they start really swinging. I get hot flashes, sweats, chills, my weight has been funny recently where I'm gaining and then losing 10 lbs. fairly quickly, and I've had terrible panic attacks at times with racing heart, which is unusual for me. I've also had times where I have so little energy that I can barely function for weeks and start sleeping 12 hours a night.

What might cause this sort of thing?

Have you ever heard of anything like this, after a thyroid has been removed?

I'm considered "in remission" for cancer.

Why would my thyroid levels start swinging around on a full-replacement dose of synthroid?

I take my medication religiously every single night before bed with a half glass of water. Same as always.

Haven't changed brands.

The only online research I can find for these kind of thyroid swings is with Hashimoto's Thyroiditis -- but I don't have a thyroid to inflame! However, I have no idea if you can get Hashimoto's AFTER a thyroidectomy? And have it influence the levels? I don't have a pituitary tumor, I'd guess, because my T4 is also showing low thyroid levels. It does seem like I'm not absorbing the pill properly, but maybe it's something else?

Thank you for absolutely any light you can shed on this situation. Sincerely.
 Dr.M.Aroon kamath - Sun Nov 01, 2009 9:58 am

User avatar Hi,
Your problem is quite perplexing.
I understand that you had undergone a sub-total parathyroidectomy as well in 1988.
How are your calcium levels? You are not on calcium supplements i suppose.Calcium supplements may adversely affect absorbtion of thyroxin.
This may be the reason why your doctor requested vitamin D levels.

Estrogens increase serum thyroxine-binding globulin levels, thereby decreasing the unbound fractions of T3 and T4. Administration of estrogen-containing preparations (such as oral contraceptives) to hypothyroid patients may cause an increase in their levothyroxine requirements.Are you by chance using oral contraceptives?

Your problem is quite complex and needs periodical clinical examination and laboratory studies.

Hope this information is useful to you.Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here